Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 125, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2014, 6:55 AM CDT for Louisa County, Muscatine County, Washington County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2014, 6:55 AM CDT (11:55 UTC)
- Expired
- Aug 20, 2014, 7:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Louisa County, IA, Muscatine County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:40 AM CDT, 15 minutes earlier.
Area forecast discussion, Aug 20, 6:40 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 AM CDT WED AUG 20 2014 .SYNOPSIS... ISSUED AT 251 AM CDT WED AUG 20 2014 ANALYSIS AT 230 AM SHOWS A DEVELOPING ELEVATED BAND OF SHOWERS AND THUNDERSTORMS JUST STARTING TO DEVELOP FROM SIOUX CITY IOWA TO WEST OF MEMPHIS MISSOURI. THIS BAND BASED ON TRENDS SUGGEST WILL INTENSIFY NEXT FEW HOURS AND SLIDE SOUTHEAST. PRESSURE FALL PATTERNS AND LOW LEVEL JET SUGGEST WITH DAYBREAK THIS BAND WILL WEAKEN AND STRATIFY TO SHOWERS. BL MOISTURE TOO WET BIAS AND UPSTREAM ENERGY ALL SUGGEST RISK OF SHOWERS AND STORMS AND WARMER AND HUMID THROUGH THIS WEEKEND WITH POOR CONFIDENCE OF ANY ORGANIZED EVENT ATTM. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 251 AM CDT WED AUG 20 2014 SHORT TERM FORECAST CONFIDENCE...FAIR TO POOR (AVERAGE TO BELOW AVERAGE)...ALL SOLUTIONS HAVING PROBLEMS WITH ELEVATED CONVECTION IMPACTING HIGH TEMPERATURES WITH RISK OF HIGHER CLOUD LEVELS AND POPS OF MOSTLY LIGHT SHOWERS. TONIGHT... SUBTLE EVIDENCE OF MCS TO SLIDE OVER NORTH SECTIONS WILL TAKE ANOTHER 12+ HOURS TO BETTER ASSESS AS TODAY/S PRECIPITATION WILL AFFECT LOW LEVEL JET TONIGHT. TODAY...PARTLY CLOUDY WITH MATURE AND DISSIPATING SHOWERS AND ISOLATED STORMS TO SLIDE NORTHEAST ALONG ELEVATED WARM FRONT. HIGHS TO BE GREATLY IMPACTED BY CLOUDS WITH NORTH SECTIONS POSSIBLY A FEW DEGREES TOO HIGH IF CLOUDS HANG IN. SOUTH SECTIONS...HEATING AND MIXING WITH WINDS OVER 10 KTS SUGGESTS HIGHS MAY BE UP TO 3 DEGREES TOO LOW...OR LOWER 90S. SLIGHT CHANCE POPS LATE MORNING ON A BEST FIT FOR DYING PRECIPITATION BAND FOR NOW. TONIGHT...LOCAL MCS GENERATION TOOL SUPPORTS SOME SOLUTIONS OF AN MCS TO DEVELOP OVER NORTHERN IOWA IN EVENING AND TRACK SOUTHEAST OVER NORTH SECTIONS. LOCAL TECHNIQUES SUGGEST LOCALLY HEAVY RAIN TOTALS OF 1 INCH OR MORE POSSIBLE WITH GUSTY WINDS AND GOOD OUTFLOW BOUNDARY. HIGH CHANCE TO LOW LIKELY POPS NORTH REASONABLE WITH LOWS POSSIBLY 3 PLUS DEGREES TOO HIGH WITH DECENT RAINS FOR LATER SHIFTS DUE TO EVAPORATIVE COOLING. .LONG TERM...(THURSDAY THROUGH NEXT TUESDAY) ISSUED AT 251 AM CDT WED AUG 20 2014 THURSDAY AND FRIDAY...ASSESSING THE LATEST 00Z MODEL RUNS AND ONGOING RUN-TO-RUN ADJUSTMENTS...ANY SCTRD SHOWERS/THUNDERSTORMS OR LINGERING CLUSTERS SHOULD MIGRATE NORTH AND EAST OUT OF THE DVN CWA BY NOON THU IF NOT EARLIER...WITH THE TAP INTO BUILDING SOUTHEASTERN PLAINS THERMAL RIDGE BY SOUTHWESTERLY LLVL FLOW STRENGTHENING BY AFTERNOON. IF CONVECTIVE DEBRIS CAN CLEAR IN TIME LIKE CURRENTLY EXPECTED...MOST OF THE CWA SHOULD WARM INTO THE UPPER 80S TO LOWER 90S WITH MAYBE JUST THE NORTHEASTERN THIRD OR QUARTER OF THE CWA REMAINING IN THE MID 80S WHERE LLVL COOL POOL OR RAIN COOLED SFC LAYER NEEDS TO BE MODERATED. HEAT INDEX AROUND 100 SOUTH OF I80. BROAD UPPER RIDGE AXIS AND WARM DOME IMPLANTS ITSELF ACRS THE MS RVR VALLEY BY LATE IN THE DAY...WITH ONGOING QUESTION OF WHERE/HOW FAR NORTH OR SOUTH/ THU NIGHT RING OF FIRE PATTERN SETS UP. MCS FORCING TOOLS AND LOOKING AT WHERE THE MODELS SUGGEST THE MAIN WAVE TO ROLL ALONG WESTERN FLANK OF THE RIDGE SUGGEST MORE SUBSTANTIAL CONVECTION TO OCCUR ACRS THE NORTHWESTERN HIGH PLAINS AND DAKOTAS THU NIGHT...BUT SECONDARY CONVECTIVE FORMATION AXIS MAY OCCUR ALONG THE IA/MN BORDER EAST SOUTHEASTWARD INTO SOUTHERN WI AND NORTHEASTERN IL...VERY CLOSE TO IF NOT MAKING IT INTO THE NORTHERN CWA. THE 00Z GFS AND NAM HAVE TRENDED BACK SOUTH WITH FORCING AND FAVORABLE H85 MB THERMAL GRADIENT THU NIGHT THE NORTH HALF OF THE CWA MAY BE IN THE CROSS HAIRS FOR NOCTURNAL DEVELOPMENT. FOR NOW WILL KEEP LOW CHC POPS ACRS MUCH OF THE CWA INTO FRI MORNING...BUT THESE MAY HAVE TO BE INCREASED OVER THE NEXT FEW FCST PACKAGES IF TRENDS CONTINUE. PWAT FEED OF 1.8 TO OVER 2 INCHES SUGGEST VERY HEAVY BUT LOCALIZED RAINFALL POSSIBLE INTO EARLY FRI AM IF CONVECTION CAN MAKE IT OR FORM ACRS PORTIONS OF THE CWA. MARGINALLY SVR STORM CELLS POSSIBLE WITH NEAR 1 INCH HAIL AND ISOLATED WIND DOWNBURSTS OF 50-60 MPH...BUT VERTICAL COLUMN SATURATION WILL HAVE A SAY ON THAT AND PROBABLY BE A LIMIT. IF UPPER RIDGE AND HEAT DOME CAN AMPLIFY ACRS THE AREA ENOUGH ON FRI...THE WARMEST DAY OF THE SUMMER SO FAR POSSIBLE WITH MANY MID 90S IF CONVECTIVE DEBRIS/OUTFLOWS CAN CLEAR OR MIX OUT EARLY ENOUGH. A GOOD BET FOR A HEAT ADVISORY HEADLINE THAT DAY WITH SFC DPTS IN THE LOW TO MID 70S. THE 00Z RUN ECMWF THE MOST BULLISH IN HANDLING UPPER RIDGE AMPLIFICATION OVER THE LOCAL AREA AND SHUNTING MAIN RING OF FIRE TO THE WEST/NORTH/NORTHEAST BY THE END OF THE WEEK. AGAIN THE NAM AND GFS ARE FURTHER SOUTH AND MAY BE ENOUGH SO THAT NEW MCS DEVELOPMENT OR AT LEAST SOME STORM CLUSTERS FRI EVENING AND OVERNIGHT MAY OCCUR IN NORTHERN PORTIONS OF THE CWA. SATURDAY AND SUNDAY...MORE OF THE SAME WITH TEMPORARY BLOCKED UPPER RIDGE ACRS THE UPPER MS RVR VALLEY AND WESTERN GRT LKS... CLUSTERS OF THUNDERSTORMS PROPAGATING AROUND A SUBSTANTIAL HEAT DOME. THE EURO KEEPS US MAINLY DRY AND HOT...PORTIONS OF THE AREA NEEDING HEAT HEADLINES...WHILE THE GFS SAYS A FEW COMPLEXES OR STORMS MAKE IT INTO AT LEAST THE NORTHERN CWA LATE SAT INTO SAT NIGHT...AND AGAIN LATER ON SUNDAY. LOW CHC POPS WILL RIDE ACRS THE NORTH HALF TO COVER THIS POTENTIAL. MONDAY AND NEXT TUESDAY...LONG RANGE INDICATIONS CONTINUE WITH INCOMING UPPER TROFFINESS AND JET ENERGY TO DAMPEN THE UPPER RIDGE AND PUMMEL IT OFF TO THE EAST SOME. MORE ROUNDS OF SHOWERS/STORMS POSSIBLE IN THIS SCENARIO/TRANSITION EARLY NEXT WEEK...WITH A TEMP COOL DOWN FROM THE NORTHWEST BACK CLOSER TO NORMAL VALUES BY NEXT TUE. ..12.. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 636 AM CDT WED AUG 20 2014 GENERALLY VFR CONDITIONS THROUGH THE NEXT 24 HOURS. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS AND SHOWERS MAY IMPACT CID/BRL TERMINALS THROUGH AT LEAST 20/14Z AS WEAK UPPER BOUNDARY MOVES NE. THIS IS HANDLED AS A TEMPO GROUP WITH BRIEF HI MVFR CONDITIONS POSSIBLE. THEN...PARTLY CLOUDY WITH THUNDERSTORMS IN VICINITY AFTER 21/02Z AS ANOTHER CONVECTIVE COMPLEX MAY FORM AND IMPACT SOME OF THE TERMINALS. EXPECT LIGHT SOUTH TO SOUTHWEST WINDS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...NICHOLS SHORT TERM...NICHOLS LONG TERM...12 AVIATION...NICHOLS
Hazardous weather outlook, Aug 20, 5:12 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT WED AUG 20 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 512 AM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND ESPECIALLY TONIGHT. A FEW OF THE STORMS MAY BECOME STRONG...WITH GUSTY WINDS TO OVER 40 MPH...HAIL UP TO THE SIZE OF PENNIES AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL MOVE NORTH AND EAST OUT OF THE OUTLOOK AREA BY MIDDAY THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED THURSDAY MORNING. THEN THERE WILL BE A LOW CHANCE FOR MORE THUNDERSTORMS TO FIRE ACROSS PORTIONS OF THE OUTLOOK AREA NORTH OF INTERSTATE 80 THURSDAY NIGHT INTO EARLY FRIDAY MORNING. IF STORMS CAN MANAGE TO DEVELOP OR MOVE INTO PORTIONS OF THE AREA THURSDAY NIGHT...THERE WILL BE THE CHANCE FOR AN ISOLATED SEVERE STORM PRODUCING LARGE HAIL AND DAMAGING WINDS. A LARGER RISK WILL BE FOR LOCALLY HEAVY RAINFALL OF OVER AN INCH. FRIDAY NIGHT THROUGH MONDAY...THERE WILL BE A CONTINUED RISK OF THUNDERSTORMS THROUGH THE PERIOD. AT THIS TIME...IT APPEARS CONDITIONS MAY BE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS WITH A GREATER RISK OF AREAS OF HEAVY RAINFALL. THERE IS STILL UNCERTAINTY ON HOW FAR NORTH OR SOUTH THAT THE MAIN STORM TRACK WILL LAY OUT OVER THE WEEKEND...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF INTERSTATE 80. WHEN CLOUDS AND STORMS ARE NOT IMPACTING THE AREA...HOT AND MORE HUMID AIR WILL BUILD UP ACROSS MUCH OF THE REGION FROM THURSDAY THROUGH AT LEAST SUNDAY. TEMPERATURES WARMING UP INTO THE 90S WITH DEWPOINTS IN THE 70S WILL ALLOW FOR HEAT INDICES TO APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS DURING THE AFTERNOON AND EARLY EVENING. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIALLY HOT AND ACTIVE WEATHER PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. ANY REPORTS OF HEAVY RAINFALL OVER AN INCH...GUSTY WINDS OVER 40 MPH AND HAIL WOULD BE APPRECIATED. NICHOLS/12
In the hours before
Special weather statement, Aug 20, 3:29 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 329 AM CDT WED AUG 20 2014 IAZ087-098-099-ILZ034-MOZ009-010-201100- JEFFERSON-VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...KEOSAUQUA....FORT MADISON... CARTHAGE...MEMPHIS...KAHOKA 329 AM CDT WED AUG 20 2014 ...BAND OF SHOWERS AND STORMS...SOME STRONG THROUGH 6 AM... A DEVELOPING BAND OF SHOWERS AND THUNDERSTORMS...SOME STRONG WITH HAIL UP TO THE SIZE OF PENNIES WILL SLIDE SOUTHEAST THROUGH 6 AM. THERE WILL BE SOME TRAINING OF STORMS AND THIS MAY RESULT IN RAIN TOTALS WELL OVER 1 INCH THE FEW HOURS IN SOME LOCALIZED LOCATIONS...PRODUCING MINOR WATER ISSUES OF PONDING. WINDS MAY ALSO GUST TO 30 MPH. NICHOLS
Local storm report, Aug 20, 3:42 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL KAHOKA 40.42N 91.72W
08/20/2014 M0.25 INCH CLARK MO TRAINED SPOTTER
SOME STONES UP TO 3/8 OF AN INCH.
&&
BILLNLocal storm report, Aug 20, 3:53 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM HAIL W CANTRIL 40.64N 92.07W
08/20/2014 E0.50 INCH VAN BUREN IA TRAINED SPOTTER
MOSTLY PEA SIZED...A FEW STONES UP TO NEAR .5 INCHES.
LASTED 6 MINUTES FROM 340 TO 346 AM.
&&
BILLNLocal storm report, Aug 20, 4:11 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM HAIL 3 ENE CHARLIE HEATH MEM 40.60N 91.84W
08/20/2014 M0.88 INCH CLARK MO TRAINED SPOTTER
PEA TO A FEW STONES TO NICKELS. LASTED ABOUT 1 MINUTE.
&&
BILLNSpecial weather statement, Aug 20, 6:20 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 620 AM CDT WED AUG 20 2014 IAZ051-052-063-064-201330- BENTON-LINN-IOWA-JOHNSON- INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...MARENGO... IOWA CITY 620 AM CDT WED AUG 20 2014 ...POSSIBLE SHOWERS AND STORMS...ISOLATED STRONG STORM THROUGH 8 AM... AN AREA OF SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY STRONG WITH HAIL UP TO THE SIZE OF PEAS WILL SLIDE SOUTHEAST THROUGH 8 AM. THERE WILL BE ISOLATED LOCATIONS THAT RECEIVE RAIN TOTALS WELL OVER A HALF INCH...PRODUCING MINOR WATER ISSUES OF PONDING. WINDS MAY ALSO GUST TO 30 MPH. NICHOLS
Special weather statement, Aug 20, 6:25 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 625 AM CDT WED AUG 20 2014 IAZ063-064-076>078-089-201300- IOWA-JOHNSON-KEOKUK-WASHINGTON-LOUISA-DES MOINES- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...SIGOURNEY... WASHINGTON...WAPELLO...BURLINGTON 625 AM CDT WED AUG 20 2014 ...POSSIBLE SHOWERS AND STORMS...ISOLATED STRONG STORM THROUGH 8 AM... AN AREA OF SHOWERS AND THUNDERSTORMS...A FEW POSSIBLY STRONG WITH HAIL UP TO THE SIZE OF PEAS WILL SLIDE SOUTHEAST THROUGH 8 AM. THERE WILL BE ISOLATED LOCATIONS THAT RECEIVE RAIN TOTALS WELL OVER A HALF INCH...PRODUCING MINOR WATER ISSUES OF PONDING. WINDS MAY ALSO GUST TO 30 MPH. NICHOLS
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.